Membership Form|Friday, November 21, 2014
 
LATEST:

UK to ban Qat 

qat

THE OSLO TIMES – Europe Correspondent -

 

qat

British Home Secretary Theresa May on Wednesday announced a ban on the herbal stimulant khat, going against the advice of her own experts who said such a move was disproportionate.

Khat is to be classified as a Class C drug alongside ketamine and benzodiazepines, supply and production of which is punishable by up to 14 years in jail.

It is predominantly used by immigrants from East Africa, where its consumption is widespread.

May acknowledged that the government’s Advisory Council on the Misuse of Drugs (ACMD) advised against a ban in January after finding insufficient evidence that khat was harmful.

But she noted that it was already illegal in several European countries as well as Canada and parts of the United States, and warned Britain risked becoming a hub for trafficking unless it took action.

“I have carefully considered the ACMD’s advice before reaching this decision and looked at wider concerns from communities about khat use and our international responsibilities,” May said in a statement.

She added: “Failure to take decisive action and change our legislative position on khat would place the UK at serious risk of becoming a single, regional hub for trafficking.

“Banning khat will help protect vulnerable members of our communities and send a clear message to an international audience that the UK is a hostile place for traffickers.”

Khat consists of the leaves and shoots of the shrub Catha edulis and is chewed to obtain a mild stimulant effect.

In Europe it is primarily used in social occasions by immigrants from Somalia, Ethiopia, Yemen and Kenya, although the ACMD suggested its use was declining in Britain.

On the publication of its report in January, ACMD chairman Professor Les Iversen wrote to May saying a ban would be “inappropriate and disproportionate”.

“The evidence shows that khat has no direct causal link to adverse medical effects, other than a small number of reports of an association between khat use and significant liver toxicity,” he wrote.

 

Share Button

Login